Tennessee, 2012

Flash Flood and Hail in Tennessee, March 14, 2012

March 14, 2012 · NWS MEG · 4 events in 3 counties and zones

An upper level disturbance moved through the Mid-South during the afternoon hours of March 14, 2012. Showers and thunderstorms developed over West Tennessee.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

An upper level disturbance moved through the Mid-South during the afternoon hours of March 14, 2012. Showers and thunderstorms developed over West Tennessee. Some storms became severe and produced large hail and flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Mar 14, 11:33 AM CST, 1 hour 37 minutes earlier.

Area forecast discussion, Mar 14, 11:33 AM CST, 1 hour 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
1233 PM CDT WED MAR 14 2012

.DISCUSSION...

UPDATED FOR 18Z AVIATION DISCUSSION

&&

.PREV DISCUSSION... /ISSUED 1029 AM CDT WED MAR 14 2012/

UPDATE...

MINOR ADJUSTMENTS TO LOWER HIGH TEMPERATURES A FEW DEGREES AND TO
REMOVE MORNING WORDING FROM THE ZONES.

DISCUSSION...

A WEAK RIDGE WILL BUILD OVER THE AREA TODAY AS A MORNING MID LEVEL
SHORTWAVE WHICH BROUGHT ISOLATED SHOWERS EARLY THIS MORNING
CONTINUES TO MOVE EAST AND AWAY FROM THE REGION. MORNING SOUNDINGS
FROM KLZK AND KJAN WHICH WERE POSITIONED UNDER THE RIDGE THIS
MORNING STILL DID NOT INDICATE OVERLY STRONG CAPPING INVERSION
MORE TYPICAL OF A STRONG RIDGE. LOW LEVEL SOUTHWESTERLY FLOW WILL
CONTINUE TO ADVECT A MOIST LOW LEVEL AIRMASS CHARACTERIZED BY
MID 60S DEWPOINTS INTO THE REGION THIS AFTERNOON. THIS INCREASED
MOISTURE COMBINED WITH STRONG DIURNAL HEATING MAY BE ENOUGH TO
OVERCOME ANY WEAK CAPPING INVERSION AND RESULT IN AT LEAST
ISOLATED AFTERNOON SHOWERS AND THUNDERSTORMS. DUE TO LACK OF ANY
DISTINCT TRIGGERING MECHANISM...PLAN TO KEEP POPS IN THE SLIGHT
CHANCE CATEGORY. CONSIDERING ALL PARAMETERS...INCREASED LOW LEVEL
MOISTURE AND HEATING ALONE MAY PROVIDE ENOUGH INGREDIENTS TO
RESULT IN SLIGHTLY HIGHER COVERAGE THAN CURRENTLY INDICATING. THIS
WILL BE WATCHED THROUGH THE REMAINDER OF THE MORNING AND UPDATED
AS REQUIRED.

THE ATMOSPHERE SHOULD BECOME SUFFICIENTLY UNSTABLE THERMODYNAMICALLY
WITH SURFACE BASED CAPES APPROACHING OR EXCEEDING 2500 J/KG...LI/S
BETWEEN -6C AND -8C...AND MID LEVEL LAPSE RATES APPROACHING 7.5
C/KM. THE BIG QUESTION WILL BE THE STRENGTH OF THE CAPPING
INVERSION AND TRIGGERING MECHANISM. IF THE CAP CAN BE OVERCOME AND
CONVECTION CAN INITIATE...THEN ATMOSPHERIC INSTABILITY WOULD BE
MORE THAN SUFFICIENT TO SUPPORT A FEW PULSE SEVERE THUNDERSTORMS
WITH POTENTIAL MICROBURST WINDS AND SMALL HAIL. HEAVY RAINFALL
WOULD ALSO BE POSSIBLE UNDER ANY SLOW MOVING THUNDERSTORM AS WIND
SHEAR REMAINS WEAK. SCATTERED CU SHOULD BECOME MORE ABUNDANT LATER
THIS MORNING AREAWIDE WITH THE INFLUX OF LOW LEVEL MOISTURE.

UPDATED GRIDS AND ZONES HAVE BEEN SENT THIS MORNING AND CONVECTIVE
COVERAGE WILL BE MONITORED THROUGH THE REMAINDER OF THIS MORNING
INTO EARLY THIS AFTERNOON.

JLH

PREV DISCUSSION... /ISSUED 243 AM CDT WED MAR 14 2012/

NOT MUCH CHANGE FROM THE ON GOING FORECAST OVER THE NEXT SEVERAL
DAYS AS THE MIDSOUTH WILL STAY NEAR RECORD WARMTH THROUGH THE
PERIOD AND SOMEWHAT UNSETTLED IN THE SHORT TERM.

CURRENTLY...TEMPERATURES WERE GENERALLY IN THE UPPER 50S TO LOW
60S...A FEW DEGREES COOLER THAN THIS TIME LAST NIGHT. HOWEVER
BOTH OXFORD MISSISSIPPI AND JACKSON TENNESSEE HAD DIPPED DOWN INTO
THE MID AND LOW 50S RESPECTIVELY. LIGHT FOG WAS SEEN AT CORINTH
MISSISSIPPI AND THE LATEST IR IMAGERY WAS SHOWING PATCHY HIGH
CLOUDS OVER THE AREA WITH SOME SMALL AREA OF STRATUS AND FOG
FORMING IN CENTRAL ARKANSAS. PATCHY STRATUS AND FOG SEEMS LIKELY
THROUGH 12Z THIS MORNING. HAVE ALSO ADJUSTED OVERNIGHT LOWS DOWN
A FEW DEGREES OVER WEST TENNESSEE AND NORTH CENTRAL MISSISSIPPI.

TODAY THROUGH FRIDAY...AN UPPER LEVEL SOUTHWEST FLOW WILL BRING A
SERIES OF WEAK DISTURBANCES THROUGH THE REGION...FLATTENING THE
RIDGE OVER SOUTHEAST U.S. THIS ENERGY COUPLED WITH INCREASING
CAPE VALUES NEAR 2500J/KG AND LI'S OF -6 TO -8...WILL LEAD TO
ISOLATED TO PERHAPS EVEN SCATTERED THUNDERSTORMS DURING THE
AFTERNOON AND EARLY EVENING HOURS...WITH A FEW STRONG PULSE TYPE
STORM POSSIBLE. MODELS ARE ALSO CONTINUING TO SUGGEST CONVECTION
LINGERING INTO THE NIGHT BOTH TONIGHT AND THURSDAY. HAVE MATCHED
UP BEST POP CHANCES OF 50 PERCENT WITH THE STRONGEST VORT LOBE TO
PASS ALOFT THURSDAY AFTERNOON. ACTIVITY BY FRIDAY WILL BEGIN TO
DIMINISH TO ONLY SLIGHT CHANCES AS THE RIDGE STARTS TO BUILD BACK
OVER THE AREA.

SATURDAY AND SUNDAY...CONVECTION CHANCES ARE A LITTLE MORE VAGUE
DURING THIS PERIOD AS THE MIDSOUTH WILL REMAIN JUST ON THE WEST
SIDE OF THE GROWING RIDGE AXIS. FEEL WITH BUILDING HEIGHTS AND A
STRONGER CAP CONVECTION IS LIKELY TO BE TOO INHIBITED. SO HAVE
LEFT POPS BELOW WORDING MENTION IN THE FORECAST FOR NOW. TEMPERATURES
THOUGH WILL STILL REMAIN NEAR RECORD BREAKING BOTH DAYS.

MONDAY AND TUESDAY...THE REGION WILL REMAIN WARM WITH HIGHS STILL
IN THE UPPER 70S TO LOW 80S. THE RIDGE OVER THE OHIO AND TENNESSEE
RIVER VALLEYS WILL CONTINUE TO BUILD BOTH WEST AND NORTH IN
RESPONSE TO A DEEP TROUGH SURGING INTO THE WEST COAST AND
EVENTUALLY THE ROCKIES. BY TUESDAY MODELS SHOW A 580+ HEIGHT HIGH
OVER ONTARIO CANADA...WITH A NEAR 540 HEIGHT LOW NEAR THE FRONT
RANGE. AN INTENSE WARM AIR CONVEYOR BELT WILL STRETCH FROM TEXAS
TO NEBRASKA. IT APPEARS THAT THE MIDSOUTH WILL REMAIN FAR ENOUGH
EAST OF THIS MOISTURE PLUME TO REMAIN DRY WITH A JUST FEW PASSING
HIGH CLOUDS. HOWEVER...LONG RANGE MODEL SOLUTIONS PAST TUESDAY
SHOW THE RIDGE SHIFTING FAR ENOUGH EAST...ALLOWING FOR A STRONGER
SOUTHWEST FLOW TO INCREASE RAIN CHANCES FOR THE AREA.

JAB

&&

.AVIATION...
18Z TAF CYCLE

VFR CONDITIONS WILL PERSIST FOR MOST OF THE FORECAST PERIOD. SOME
FOG IS EXPECTED TO DEVELOP OVERNIGHT IN THE KTUP AREA WHICH MAY
DROP VISIBILITIES TO MVFR LEVELS. SOME ISOLATED SHOWERS AND
THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND TONIGHT BUT COVERAGE
REMAINS TOO LIMITED TO MENTION IN TAFS. COVERAGE OF SHOWERS WILL
INCREASE THURSDAY MORNING SO DID INCLUDE VCSH AT KMEM...KMKL AND
KJBR. WINDS WILL BE PRIMARILY SOUTH TO SOUTHWEST AT 5 TO 10 KNOTS
THROUGH THE FORECAST PERIOD.

ARS

&&

.PRELIMINARY POINT TEMPS/POPS...
MEM  83  65  82  64 /  20  20  50  40
MKL  81  60  80  60 /  20  20  50  40
JBR  82  62  80  60 /  20  20  50  40
TUP  82  62  83  60 /  20  20  50  30

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&
Hazardous weather outlook, Mar 14, 9:38 AM CST, 3 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
1038 AM CDT WED MAR 14 2012

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-151745-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
1038 AM CDT WED MAR 14 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON DURING THE
PEAK HEATING OF THE DAY. A FEW OF THESE THUNDERSTORMS MAY APPROACH
SEVERE LIMITS WITH DAMAGING WINDS AND LOCALIZED FLASH FLOODING
POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SCATTERED THUNDERSTORMS WILL BE POSSIBLE THROUGH THE REMAINDER OF
THE WEEK AS A SERIES OF WEAK UPPER LEVEL DISTURBANCES INTERACT
WITH AN UNSTABLE AIRMASS IN PLACE. A FEW THUNDERSTORMS MAY BECOME
SEVERE BOTH THURSDAY AND FRIDAY WITH DAMAGING WINDS...SMALL
HAIL...AND LOCALIZED FLASH FLOODING POSSIBLE.

WIDESPREAD SEVERE WEATHER IS NOT ANTICIPATED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

BRIEF AND LOCALIZED SPOTTER ACTIVATION MAY BE NEEDED OVER THE NEXT
COUPLE OF DAYS.

JLH

The radar

The Memphis radar (KNQA), 118 km away, was scanning. The volume nearest the first event began at 19:08 UTC.

Open the radar archive at this moment

Event by event

3 hail, 1 flash flood. Local standard time, as filed.

Hail, McNairy

When
March 14, 1:10 PM CST to 1:50 PM CST
Where
McNairy County, 2.5 mi SE of Finger
Measured
1.5 in hail
Reported by
CoCoRaHS
Coordinates
35.344, -88.569

Hail, McNairy

When
March 14, 2:35 PM CST to 2:50 PM CST
Where
McNairy County, 0.67 mi NE of Adamsville
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
35.236, -88.391

Pea to quarter size fell near Adamsville.

Hail, Decatur

When
March 14, 2:40 PM CST to 2:50 PM CST
Where
Decatur County, 3.55 mi NW of Bible Hill
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
35.730, -88.181

Flash Flood, Hardin

When
March 14, 2:45 PM CST to 5:00 PM CST
Where
Hardin County, 0.62 mi ENE of Crump to 2 mi W of Crump
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
35.225, -88.311

A back road between Morris Chapel and Adamsville near the Hardin-McNairy County line was flooded with six to eight inches of water from slow moving thunderstorms. Other roads were flooded near Morris Chapel as well.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2012Every state in 2012This day in weather historyWarnings in Tennessee, March 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 371522, 371523, 371525, 371527.